Virginia, 2025

Damaging Wind in Virginia, July 7, 2025

July 7, 2025 · NWS LWX · 1 event in 1 county or zone

An isolated thunderstorm produced localized wind damage in central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated thunderstorm produced localized wind damage in central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 9:10 AM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 9:10 AM EST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1010 AM EDT Mon Jul 7 2025

.SYNOPSIS...
The remnant low pressure from Chantal will weaken as it crosses
the area today, while a cold front approaches from the northwest.
The front will drop closer to the area Tuesday and may stall
nearby through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current surface and radar analysis places the remnants of
Chantal over southeastern VA this morning. A prominent shield
of moderate to heavy showers is evident generally east of the
I-95 corridor. Some isolated showers are possible further west
this morning, but should be nothing of consequence.

The remnant low will continue to track northeast through the day
before passing northeast by early evening. There may be a bit of
a gap in the heavy rainfall as the system continues to weaken
along with the diurnal minimum in instability. By late morning
into the afternoon, greater instability and convergence may
occur near the Chesapeake Bay, with embedded heavy convective
elements redeveloping. The strongest signal for heavy rain is on
the Eastern Shore, but CAM guidance suggest localized totals up
to 5 inches could occur on the western shore as well. This
system has a history of producing much more than that in NC and
will be accompanied by an anomalously moist atmosphere with deep
warm cloud layers that will support very efficient rain.
Therefore have issued a Flood Watch for potential flash flooding
along the Chesapeake from 10 AM until 6 PM, which rainfall
should have departed.

Farther west, some clearing will take place. A cold front will
be approaching from the Great Lakes, but should remain northwest
of the area. However, a prefrontal trough and terrain
circulation may support isolated to scattered
shower/thunderstorm developing during the afternoon. At this
time, severe weather and flooding appear unlikely with this
activity. Any convection will likely dissipate as it pushes
toward the metro areas during the early evening. Remnants of
upstream convection may move into the Allegheny Front this
evening as well, but should dissipate with loss of daytime
heating. Speaking of which, cloud cover should keep highs in the
80s near and east of I-95, with lower 90s to the west. Heat
indices may reach the upper 90s.

Other than a few showers along the Alleghenies, tonight should
largely be dry. Some patchy fog could develop. The muggy dew
points will limit lows to the lower and mid 70s except in the
higher elevations.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Shower and thunderstorm coverage will be much greater Tuesday
afternoon and evening as the front moves closer to the area and
subtle ripples move through the WSW flow aloft. A hot and humid
airmass will support moderate to strong instability, so a few
severe thunderstorms with damaging winds may occur. However,
modest shear and moist profiles (limiting DCAPE) may limit the
severe threat. High precipitable water values and deep warm
cloud layers will support heavy rain. There may be enough flow
aloft for storms to be somewhat progressive, but any sort of
merging or backbuilding on the mesoscale would produce a
localized flooding threat. Before storms arrive, heat index
values may reach the upper 90s and lower 100s. While marginal,
Heat Advisories can't be ruled out for portions of the area.
Dry weather likely returns by the second half of Tuesday night.

There's some uncertainty on where the front ends up Wednesday,
but could bisect the area. Model consensus places the highest
chance of storms across the southern half of the area, but all
locations could see some rain. The main threat will be heavy
rain/localized flooding given the continued moist environment,
but a localized damaging storm can't be ruled out. Very warm and
humid conditions continue with highs in the upper 80s and lower
90s. Storms will likely follow a diurnal trend again.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A frontal boundary will remain stalled across the region
through the end of the week. Several pieces of upper level
energy and affiliated surface low pressure systems will move
along this front. High precipitable water will fuel numerous
showers and strong thunderstorms nearly each afternoon and early
evening. The multiple rounds of showers and thunderstorms,
energy and moisture available could lead to severe weather and
possible flooding. High temperatures each day will be near
average.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
MVFR to IFR ceilings remain across much of the area this
morning. Steadier and more moderate rains associated with the
remnants of Chantal will graze the metro areas today, with the
greatest chance of heavier showers and thunderstorms near
BWI/MTN. Ceilings should improve by midday from west to east.
Already starting to see CHO break out, but still have some SCT
clouds around 1000 feet, which likely linger for a few hours.
Winds will likely be somewhat variable due to the weakening low
pressure system. Additional isolated to scattered thunderstorms
may form over the mountains this afternoon, potentially affect
MRB and CHO. It's uncertain if these reach the metro areas, but
IAD and perhaps DCA will be most at risk, so maintained PROB30
groups.

Tonight should be dry with light winds. There isn't a strong
signal for fog, but can't rule out some patchy spots.

Thunderstorm coverage will likely be fairly widespread Tuesday
afternoon and evening with heavy rain and gusty winds being
threats. Patchy fog could again form Tuesday night.

Thunderstorm chances will continue each day Wednesday through
Friday, focused on the afternoon and evening. Some low clouds or
fog could develop during the overnight and morning periods given
the moist airmass.

&&

.MARINE...
The remnants of Chantal are currently pushing towards the waters
and will bring some heavy rain and embedded thunderstorms
through this afternoon. This could bring down some gusty winds
here and there, which will be handled with short-fused hazards
from here on out.

Generally sub-SCA winds are expected Tuesday, though some
isolated gusts to 20 kt can't be ruled out. More widespread
coverage of thunderstorms is expected during the afternoon and
evening hours, which could bring strong wind gusts.

Sub-SCA winds are most likely Wednesday through Friday. Any
strong thunderstorms crossing the waters could result in Special
Marine Warnings.

&&

.TIDES/COASTAL FLOODING...
South to southeast winds have caused anamolies to rise to
around one foot or a little higher. This is resulting in minor
flooding at Annapolis. After the remnants of Chantal pass today,
water levels are forecast to decline a bit through the middle
of the week. No additional flooding is forecast, although some
locations may reach action stage.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch until 6 PM EDT this evening for MDZ008-011-014-017-
     018-508.
VA...None.
WV...None.
MARINE...Flood Watch until 6 PM EDT this evening for ANZ530.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/CJL
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW/CJL
MARINE...ADS/KLW/CJL
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jul 7, 11:36 AM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1236 PM EDT Mon Jul 7 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-081645-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1236 PM EDT Mon Jul 7 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch for potential flash flooding is in effect from 10 AM
until 6 PM today along the Chesapeake Bay. An isolated instance of
flooding could occur elsewhere.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms will be capable of producing
locally damaging winds and instances of flash flooding Tuesday
afternoon and evening.

A Heat Advisory has been issued along and east of I-95 from 1 PM
to 7 PM on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall totals and flooding to
the National Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-081645-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1236 PM EDT Mon Jul 7 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms will be capable of producing
locally damaging winds and instances of flash flooding Tuesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-081645-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1236 PM EDT Mon Jul 7 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms will be capable of producing
locally damaging winds and instances of flash flooding Tuesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 159 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
July 7, 2:12 PM EST
Where
Nelson County, 0.17 mi E of Avon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.000, -78.827

A tree blew down on VA-151/VA-6 Rockfish Valley Highway/Critzer Shop Road at VA-6/VA-638 Avon Road/Afton Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269062.